Skip to Content

Ardeparin Side Effects

Applies to ardeparin: subcutaneous solution

General

Dose-related hematoma and injection site hemorrhage are the most commonly reported bleeding complications and may occur at any site in the body. However, the incidence of bleeding has been low (5% to 7% of patients). Ecchymosis has also been reported.[Ref]

Any unexplained decrease in blood pressure and/or hematocrit should prompt consideration of a possible hemorrhagic event.[Ref]

Hematologic

Patients undergoing spinal/epidural anesthesia or puncture and anticoagulated or scheduled to be anticoagulated with low molecular weight heparins or heparinoids are at risk for long-term or permanent paralysis due to epidural or spinal hematoma. The risk of these events is increased by the use of indwelling epidural catheters or by concomitant use of platelet inhibitors, other anticoagulants, or drugs that affect hemostasis.

Platelet counts of less than 100,000/mm3 have occurred in 2% of ardeparin-treated patients. Anemia has been reported in greater than 5% of patients. Rarely, post-operative thrombocytosis as well as immune-type thrombocytopenia has been reported. Platelet counts should be monitored in patients receiving ardeparin.[Ref]

A meta-analysis of published studies reported an overall incidence of major bleeding with low molecular weight heparins of 0.7% to 1.4%. Hematologic abnormalities also include thrombocytopenia, thrombocytosis, thrombosis, and hypochromic anemia.

Bleeding due to ardeparin can usually be controlled by discontinuing the ardeparin, applying pressure, and replacing blood volume as needed. If these measures are ineffective, or a known overdose has occurred in a bleeding patient, the manufacturer recommends that protamine sulfate may be used to neutralize the hemorrhagic effects of ardeparin. Protamine should be given at a dose of 1 mg protamine per 100 anti-Xa units of ardeparin.

Additional hemorrhagic events occurring in less than 2% of the studied population include epistaxis, gastrointestinal hemorrhage, hematemesis, hematuria, melena, petechiae, rectal hemorrhage, retroperitoneal hemorrhage, and guaiac-positive stools.

Patients previously exposed to unfractionated heparin or a low-molecular-weight heparin appear to be more susceptible to developing heparin-induced thrombocytopenia (HIT) and HIT-related thromboembolic complications (e.g., transient ischemic attack, stroke) than those who were never exposed.

Heparin-induced thrombocytopenia (HIT) is an immune-mediated, prothrombotic reaction that occurs in 0.5% to 5% of patients treated with unfractionated heparin and in less than 1% of patients treated with a low molecular weight heparin (LMWH). The decrease in platelet count associated with HIT usually begins 5 to 14 days after starting heparin. However, patients with a previous exposure to heparin may have an abrupt decrease in platelets upon restarting heparin. Patients with LMWH-induced HIT exhibit a longer delay in the onset of symptoms compared with those who develop it from unfractionated heparin. Following discontinuation, platelet counts begin to recover within 4 days, but may take more than 2 weeks in patients with high-titer HIT antibodies. Thrombocytopenia is caused by heparin-dependent IgG antibodies that bind to a specific platelet protein, platelet factor 4 (PF4). The heparin-PF4-IgG immune complex binds to platelets causing platelet activation. The activated platelets cause release of platelet-derived procoagulant microparticles, which accelerate coagulation reactions and generates thrombin. LMWHs have a high cross-reactivity with circulating heparin-PF4-IgG immune complex. Factors associated with a higher risk for developing HIT-associated thrombosis include women, nonwhites, severity of thrombocytopenia, and lower body weight. Complications associated with HIT include exacerbation of venous thromboembolism, arterial or venous thrombosis, limb gangrene, stroke, and skin necrosis. The antibodies that cause HIT will usually disappear after approximately 3 months; therefore, use of unfractionated heparin or LMWH may be considered in a patient with a history of HIT if the antibody test is negative.[Ref]

Gastrointestinal

Gastrointestinal adverse effects occurred in greater than 5% of patients during initial clinical trials and included nausea, vomiting and constipation.[Ref]

Local

Local adverse effects of subcutaneous injections include pain, erythema, and hematoma formation. Rarely, patients may experience painful, red indurations and necrosis at the injection site. Hematoma at the injection site occurs with a frequency of approximately 7%. Pruritis and rash may occur rarely.[Ref]

Hepatic

Hepatic adverse effects of ardeparin and other low molecular weight heparins include asymptomatic transient elevations in liver function tests (greater than 3 times the upper limit of normal) which rarely are associated with increases in bilirubin. The elevations in liver function test values are usually reversible and not clinically significant.[Ref]

Hypersensitivity

Hypersensitivity reactions may include urticaria and maculopapular or vesiculobullous rash.[Ref]

References

1. "Product Information. Normiflo (ardeparin)." Wyeth-Ayerst Laboratories, Philadelphia, PA.

2. Foo SY, Everett BM, Yeh RW, et al. "Prevalence of heparin-induced thrombocytopenia in patients undergoing cardiac catheterization." Am Heart J 152 (2006): 290.e1-7

3. Goldhaber SZ, Morrison RB, Diran LL, Creager MA, Lee TH Jr "Abbreviated hospitalization for deep venous thrombosis with the use of ardeparin." Arch Intern Med 158 (1998): 2325-8

4. Marymont JH, Murphy GS, Gilbert HC "Intraoperative heparin and heparin-induced thrombocytopenia." Anesth Analg 102 (2006): 328

5. Begelman SM, Hursting MJ, Aghababian RV, McCollum D "Heparin-induced thrombocytopenia from venous thromboembolism treatment." J Intern Med 258 (2005): 563-72

6. Dang CH, Durkalski VL, Nappi JM "Evaluation of treatment with direct thrombin inhibitors in patients with heparin-induced thrombocytopenia." Pharmacotherapy 26 (2006): 461-8

7. Arnold DM, Kelton JG "Heparin-induced thrombocytopenia: an iceberg rising." Mayo Clin Proc 80 (2005): 988-90

8. Martineau P, Tawil N "Low-molecular-weight heparins in the treatment of deep-vein thrombosis." Ann Pharmacother 32 (1998): 588-98,601

9. Levine MN, Gent M, Hirsh J, Weitz J, Turpie AG, Powers P, Neemeh J, Willan A, Skingley P "Ardeparin (low-molecular-weight heparin) vs graduated compression stockings for the prevention of venous thromboembolism: a randomized trial in patients undergoing knee surgery." Arch Intern Med 156 (1996): 851-6

10. Das P, Ziada K, Steinhubl SR, et al. "Heparin-induced thrombocytopenia and cardiovascular diseases." Am Heart J 152 (2006): 19-26

11. Heit JA, Berkowitz SD, Bona R, Cabanas V, Corson JD, Elliott CG, Lyons R "Efficacy and safety of low molecular weight heparin (ardeparin sodium) compared to warfarin for the prevention of venou thromboembolism after total knee replacement surgery: a double-blind dose-ranging study. Ardeparin Arthroplasty Study Group." Thromb Haemost 77 (1997): 32-8

12. Levine RL, McCollum D, Hursting MJ "How frequently is venous thromboembolism in heparin-treated patients associated with heparin-induced thrombocytopenia?" Chest 130 (2006): 681-7

13. Arepally GM, Ortel TL "Clinical practice. Heparin-induced thrombocytopenia." N Engl J Med 355 (2006): 809-17

14. Burnett B, Bracket E, Larsen J, et al "Health care guideline: deep vein thrombosis (DVT) diagnosis algorithm. Available from: URL: http://www.icsi.org/display_file.asp?FileId=187&title=Venous%20Thromboembolism." ([2006 Feb]):

15. Lewis BE, Wallis DE, Hursting MJ, Levine RL, Leya F "Effects of argatroban therapy, demographic variables, and platelet count on thrombotic risks in heparin-induced thrombocytopenia." Chest 129 (2006): 1407-16

16. Selleng K, Warkentin TE, Greinacher A "Heparin-induced thrombocytopenia in intensive care patients." Crit Care Med 35 (2007): 1165-76

17. Warkentin TE "Drug-induced immune-mediated thrombocytopenia--from purpura to thrombosis." N Engl J Med 356 (2007): 891-3

18. Baroletti SA, Goldhaber SZ "Heparin-induced thrombocytopenia." Circulation 114 (2006): e355-6

19. Menajovsky LB "Heparin-induced thrombocytopenia: clinical manifestations and management strategies." Am J Med 118(Suppl 8A) (2005): 21-30

20. Prandoni P, Siragusa S, Girolami B, Fabris F "The incidence of heparin-induced thrombocytopenia in medical patients treated with low molecular weight heparin." Blood 106 (2005): 3049-54

21. Gimple LW, Herrmann HC, Winniford M, Mammen E "Usefulness of subcutaneous low molecular weight heparin (Ardeparin) for reduction of restenosis after percutaneous transluminal coronary angioplasty." Am J Cardiol 83 (1999): 1524-9

Further information

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.

Some side effects may not be reported. You may report them to the FDA.